Osteoporosis After Childhood Cancer

Certain cancer treatments can cause survivors of childhood cancer to lose bone strength at younger ages resulting in osteoporosis, or low bone mineral density.

What Is Osteoporosis?

Osteoporosis is a disorder resulting from too little new bone formation or too much bone loss, causing bones to become weak. Most people do not have symptoms, especially in the early stages. But as bones become weaker, risk for fractures goes up. Osteoporosis can occur in any bone, but most often it affects the wrists, hips, spine, and leg bones.

Osteoporosis is diagnosed by measuring the density of your bones with special x-ray techniques, called DEXA or bone density scans.

Am I at Risk?

Osteoporosis is more common in people with these characteristics:

  • Female sex (especially after menopause)
  • Family history of osteoporosis
  • Caucasian or Asian race
  • Small, thin frame
  • Older age

Smoking, diets low in calcium or high in salt, too little weight-bearing exercise, and too much caffeine, alcohol, or soda may also increase risk.

Osteoporosis risk is also higher in people who have had cancer. These specific treatments and conditions increase risk.

Table 1: Cancer-related Treatment and Conditions that Raise Risk for Osteoporosis

Treatments

Conditions that result from treatment

Other medical treatments

Corticosteroids (such as prednisone and dexamethasone)

Low levels of male or female hormones

Certain anticonvulsants (phenytoin and barbiturates)

Methotrexate

Growth hormone deficiency

Antacids that contain aluminum (Maalox® or Amphogel®)

Radiation to weight-bearing bones (such as legs, hips, spine)

High levels of thyroid hormone

Medications such as Lupron (used for treatment of early puberty and endometriosis)

Chronic graft-versus-host disease that requires lengthy corticosteroid treatment

High doses of heparin (used to prevent blood clots)

Long periods of being inactive, such as from bed rest

Cholestyramine (used to control blood cholesterol)

If you are taking any of these medicines and are worried about bone health talk with your doctor. Don’t change your dosage or stop taking them without talking with your doctor first.

Pin It on Pinterest

Share This
test